Pharmacology Thyroid meds #6

Question

A patient arrives at the emergency department with complaints of palpitations, racing heart, and shortness of breath after stating she accidentally doubled her daily medications for one week. Which of the following medications does the nurse determine to be causing palpitations and shortness of breath?

Answers

  1. Levothyroxine
    • Rationale:

      This answer is correct because levothyroxine is a medication for hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, shortness of breath, heat, sweating, shaking and headache, since these are symptoms of too much levothyroxine. Levothyroxine is a synthetic form of thyroxine, a thyroid hormone. It is the treatment of choice for hypothyroidism. It has the same mechanism as endogenous thyroid

  2. Atenolol
    • Rationale:

      This answer is not correct because atenolol is beta blocker, which may decrease the heart rate, not cause a rapid, racing heart or palpitations. Levothyroxine is a medication for hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism, including shortness of breath, a racing heart, and palpitations so this medication is likely the cause of the patient’s symptoms.

  3. Digoxin
    • Rationale:

      This answer is not correct because digoxin is cardiac glycoside. It will decrease the heart rate, not cause a rapid, racing heart, or palpitations. Levothyroxine is a medication for hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism, including shortness of breath, a racing heart, and palpitations so this medication is likely the cause of the patient’s symptoms.

  4. Furosemide
    • Rationale:

      This answer is not correct because furosemide is a loop diuretic used to remove excess fluid in the body which decreases blood pressure. Furosemide is often used for treatment of congestive heart failure to remove excess fluid which contributes to shortness of breath. Therefore, this medication would not cause shortness of breath. Levothyroxine is a medication for hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism, including shortness of breath, a racing heart, and palpitations so this medication is likely the cause of the patient’s symptoms.

Overview

Levothyroxine is a medication used for treatment of hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism, including shortness of breath, a racing heart, and palpitations.

Explanation

Correct answer is A because Levothyroxin (Synthroid) is a medication for hypothyroidism, and too much of the medication may cause symptoms of hyperthyroidism including shortness of breath and palpitations. It may also cause sensitivity to heat, sweating, shaking and headache. Selections B, C may lower heart rate not cause palpitations or rapid racing heart. Selection D may cause lower blood pressure and is not usually associated with palpitations and racing heart.

Learning Outcomes

Levothyroxine is a synthetic form of thyroxine, a thyroid hormone. It is the treatment of choice for hypothyroidism. It has the same mechanism as endogenous thyroid hormones, which regulates the metabolic rate of body cells, helps growth and development, and affects carbohydrate, protein, and fat metabolism. When a patient is taking levothyroxine for hypothyroidism, there is a risk of hyperthyroidism. The patient should be taught to report symptoms of hyperthyroidism, such as palpitations, racing heart, shortness of breath, heat, sweating, shaking and headache, since this is a symptom of too much levothyroxine.

Test Taking Tip

Understanding the mechanism of action of medications with common conditions they treat can help the student eliminate incorrect answer choices and confirm a correct answer.

Video Rationale